Alert archive / West Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Charleston, WV

July 4, 2023Calhoun County, Gilmer County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 4, 2023, 7:12 PM EDT for Calhoun County, Gilmer County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2023, 7:12 PM EDT (23:12 UTC)
Expired
Jul 4, 2023, 10:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, WV, Gilmer County, WV

The radar

The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:22 PM EDTFLASH FLOOD6 Se Arnoldsburg, WVWater reported washing debris across Nicut Road.
Jul 4, 8:16 PM EDTFLASH FLOOD4 Se Arnoldsburg, WVCrooked Run Road washed out near the intersection with Nicut Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WGUS51 KRLX 042312
FFWRLX
WVC013-021-050215-
/O.NEW.KRLX.FF.W.0002.230704T2312Z-230705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
712 PM EDT Tue Jul 4 2023

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  East Central Calhoun County in north central West Virginia...
  Southwestern Gilmer County in north central West Virginia...

* Until 1015 PM EDT.

* At 712 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Arnoldsburg and Orma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3872 8099 3871 8100 3875 8115 3881 8114
      3879 8106 3879 8105 3876 8094 3874 8095
      3872 8097

FLASH FLOOD...RADAR INDICATED

$$

GW
2 follow-up statements
517 
WGUS71 KRLX 050053
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
853 PM EDT Tue Jul 4 2023

WVC013-021-050215-
/O.CON.KRLX.FF.W.0002.000000T0000Z-230705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-
853 PM EDT Tue Jul 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS 
EVENING FOR EAST CENTRAL CALHOUN AND SOUTHWESTERN GILMER COUNTIES...

At 853 PM EDT, emergency management reported that several roads 
across the area were flooded from prior heavy rainfall. Between 1.5 
and 2.5 inches of rain have fallen, with rainfall having exited the 
area. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Arnoldsburg and Orma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3872 8099 3871 8100 3875 8115 3881 8114
      3879 8106 3879 8105 3876 8094 3874 8095
      3872 8097

FLASH FLOOD...OBSERVED

$$

GW
759 
WGUS71 KRLX 050214
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1014 PM EDT Tue Jul 4 2023

WVC013-021-050224-
/O.EXP.KRLX.FF.W.0002.000000T0000Z-230705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-
1014 PM EDT Tue Jul 4 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM EDT THIS EVENING FOR 
EAST CENTRAL CALHOUN AND SOUTHWESTERN GILMER COUNTIES...

Rainfall across the region has ended and flood waters are receding. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3872 8099 3871 8100 3875 8115 3881 8114
      3879 8106 3879 8105 3876 8094 3874 8095
      3872 8097

$$

GW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:21 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 4, 2:21 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
221 PM EDT Tue Jul 4 2023

.SYNOPSIS...
Warm and humid conditions yield mainly diurnal shower and
thunderstorm chances through mid-week. More focused
precipitation chances return for the latter half of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 215 PM Tuesday...

Scattered showers are ongoing and will continue as shortwave
energy passes overhead this afternoon and evening. In addition
to showers, a modest amount of instability present this
afternoon will support isolated thunderstorms. Storms are not
expected to become severe, but are likely to produce moderate
to heavy rainfall. Activity should fizzle out tonight as daytime
heating is lost and high pressure attempts to build at the
surface.

Tonight will be mild, with low temperatures in the mid to upper
60s in the lowlands and upper 50s to low 60s along the
mountains. High cirrus should continue to drift overhead,
though this is not anticipated to hinder fog development. At
least patchy fog should form in the valleys overnight into early
Wednesday morning.

After a fairly quiet morning, daytime heating and a weak
shortwave bring at least a slight chance for isolated showers
and storms back into the area Wednesday afternoon and evening.
High temperatures are expected to climb into the upper 80s in
the lowlands and 70s to mid 80s along the mountains. Rather warm
dewpoints should also help to drive apparent temperatures into
the 90s across most of the lowlands Wednesday afternoon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 220 PM Tuesday...

A cold front will approach the area Wednesday night into Thursday,
creating additional rounds of showers and storms, particularly
across the eastern half of the CWA as frontal boundary coincides
with peak heating. Overall severe threat continues to be low due to
a lack of significant instability or shear, but storms will contain
heavy downpours and will be overall slow to move in the light flow
regime. With the warm and humid conditions, heat indices could top
out in the mid 90s on Thursday in spots.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1205 PM Tuesday...

Frontal boundary will continue to slowly push east through the area
Friday, ending up just east of the higher terrain by Friday evening.
Although somewhat lower dew point air will move into the area,
mainly northern zones, it will still be warm and humid into
Saturday. A shower or storm is possible on Saturday area wide during
peak heating hours, but chances will be more likely over the
mountains. Conditions continue to be warm, humid and unsettled over
the weekend as multiple shortwaves move through the area.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...

VFR conditions should persist most of the afternoon and
evening; however, scattered showers and isolated storms moving
through the area may temporarily restrict visibilities. Ceilings
may also briefly dip down to MVFR with some lower clouds passing
through. Showers and storms come to an end by late evening, then
calm winds and only high level cloud cover should allow fog to
develop in the valleys overnight. CIGs/VIS are likely to lower
to IFR or worse wherever fog does develop. VFR conditions will
return once fog dissipates Wednesday morning, then VFR is
expected to persist area-wide for the rest of the valid TAF
period.

Westerly winds generally remain under 10 kts today, though
stronger gusts could occur in storms. Winds become calm to
light and variable tonight, then remain light on Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: CIGs/VIS may be worse than forecast within
showers/storms today. Extent, intensity, and duration of fog may
vary from the forecast. Timing of improvement to VFR on
Wednesday may also vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z WEDNESDAY...
IFR valley fog possible early Thursday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JLB
NEAR TERM...JLB
SHORT TERM...SL
LONG TERM...SL
AVIATION...JLB
Hazardous weather outlook, Jul 4, 4:12 AM EDT, 15 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
412 AM EDT Tue Jul 4 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-050815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
412 AM EDT Tue Jul 4 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 7:04 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
704 PM EDT Tue Jul 4 2023

WVZ018-028-029-050030-
Calhoun-Gilmer-Braxton-
704 PM EDT Tue Jul 4 2023

...LOCALLY HEAVY RAIN AFFECTING SOUTHEASTERN CALHOUN...SOUTHWESTERN
GILMER AND WEST CENTRAL BRAXTON COUNTIES...

Locations impacted include...
Arnoldsburg, Shock, Millstone, Orma, Wilsie, Rosedale and Nicut.

Heavy rain in excess of one to two inches may cause ponding of water
on roadways and flooding in low-lying areas.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3874 8078 3863 8091 3872 8117 3874 8117
      3875 8118 3882 8114
TIME...MOT...LOC 2300Z 290DEG 21KT 3875 8106

GW

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:04 PM EDTSpecial Weather StatementRLXCalhoun86 min
Jul 4, 7:39 PM EDTSpecial Weather StatementRLXRoane81 min

Nearby

Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.